Lidocaine is a common topical anesthetic used to deaden pain on a small area of the skin. In some cases, Lidocaine can cause the body to reject its use, leading to an allergic reaction. Knowing the symptoms of Lidocaine allergy is important information to convey to your medical professional, especially if you are about to undergo surgery or any other medical procedure where anesthetic may be used.
Some immediate or near-immediate reactions to Lidocaine have been reported by the National Institutes for Health as including "contact dermatitis" or inflammation of the skin. Report any discomfort, sensitivity, burning, itchiness or redness you notice immediately to the nurse or physician so that appropriate measures may be taken.
Sometimes, when an allergy to Lidocaine manifests, it may take a day or so for the symptoms to appear. They are similar to the immediate reactions (that is dermatitis) and hypersentitivity of the skin at the affected area. These delayed reactions may be followed by more severe, potentially life-threatening reactions. If you experience delayed dermatitis or hypersensitivity, contact your physician immediately.
Life-threatening reactions can occur immediately or sometime after the application of Lidocaine. These include hypotension (low blood pressure), respiratory arrest, cardiovascular collapse, seizures, cardiac arrest and death. If someone is experiencing any of these symptoms, medical emergency personnel should be summoned immediately.
Some medications have been discovered by researchers at the University of Massachusetts Medical School to prompt or increase the likelihood of an adverse reaction to Lidocaine. These medications include, but are not limited to, cimetidine, ciprofloxacin, clonidine, phenytoin, propranolol, metoprolol and nadolol.
Often a reaction is spontaneous and cannot be predicted, so it is difficult to prevent. You can minimize your risk, however, if you inform your physician of the medications you are taking as well as any reactions or discomfort you have experienced when previously exposed to Lidocaine.